Alert archive / South Carolina / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 15, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at Apr 15, 2018, 2:18 PM EDT for 5 counties in South Carolina. It was in force for 57 min. 13 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 15, 2018, 2:18 PM EDT (18:18 UTC)
- Expired
- Apr 15, 2018, 3:15 PM EDT
- In force
- 57 min
- Issued by
- NWS Columbia, SC
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 70.0 mph
Counties Calhoun County, SC, Fairfield County, SC, Lexington County, SC, Newberry County, SC, Richland County, SC
The radar
The Columbia radar (KCAE), 50 km from the middle of the area, began a volume at 18:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 15, 2:18 PM EDT | TSTM WND DMG | 1 Sse Seven Oaks, SC | TREES IN ROADWAY 2400 ASHLAND ROAD AND MARYDALE LANE. |
| Apr 15, 2:18 PM EDT | TSTM WND DMG | 2 Ene Irmo, SC | TREE REPORTED ON HOUSE IN THE RIVERWALK COMMUNITY. PICTURES OF DAMAGE RECEIVED VIA SOCIAL MEDIA. TIME ESTIMATED BY RADAR. |
| Apr 15, 2:18 PM EDT | TSTM WND GST 72 | 1 Ssw Pine Ridge, SC | TRAINED SPOTTER REPORTED 72 MPH WIND GUST ON HOME WEATHER STATION. SMALL TO MEDIUM TREE LIMBS AND DEBRIS DOWN. |
| Apr 15, 2:19 PM EDT | TSTM WND DMG | 2 Ne Lexington, SC | TREES REPORTED DOWN 5119 SUNSET BLVD AND ALSO AT PLATT SPRINGS ROAD. |
| Apr 15, 2:20 PM EDT | TSTM WND DMG | 2 Nne Lexington, SC | TREES SNAPPED IN HALF. |
| Apr 15, 2:21 PM EDT | TSTM WND DMG | 1 E West Columbia, SC | SC HIGHWAY PATROL REPORTED POWER LINES DOWN ON KOON STREET AND MONTICELLO STREET. |
| Apr 15, 2:24 PM EDT | TSTM WND DMG | 4 Nne Irmo, SC | STRONG STRAIGHT-LINE WINDS CAUSED NUMEROUS DOWNED TREES ALONG KENNERLY ROAD FROM LUM ROAD TO MILES BOWMAN ROAD. THE MOST SIGNIFICANT DAMAGE WAS LOCATED ALONG THE 2200 BLOCK OF KENNERLY ROAD WHERE MANY LARGE HARDWOOD TREES WERE UPROOTED OR SNAPPED. ESTIMATED WI |
| Apr 15, 2:25 PM EDT | TSTM WND GST 60 | Saint Andrews, SC | RICHLAND COUNTY MESONET SITE MEASURED A 60 MPH WIND GUST NEAR BROAD RIVER ROAD AND ST. ANDREWS ROAD. |
| Apr 15, 2:26 PM EDT | TSTM WND DMG | 1 Sse Peak, SC | SC HIGHWAY PATROL REPORTED TREES DOWN ON BROAD RIVER ROAD AND MIK,E STUCK ROAD. |
| Apr 15, 2:26 PM EDT | TSTM WND DMG | 4 Wnw Dentsville, SC | POWER LINES DOWN REPORTED ON FAIRFIELD ROAD AND ON LINCOLNSHIRE BLVD. TIME ESTIMATED BY RADAR. |
| Apr 15, 2:36 PM EDT | TSTM WND DMG | 3 Ne Blythewood, SC | POWER LINES DOWN REPORTED ON CLAMP ROAD NEAR 25-MILE CREEK. TIME ESTIMATED BY RADAR. |
| Apr 15, 2:36 PM EDT | TSTM WND DMG | 6 W Blythewood, SC | TRAINED SPOTTER REPORTED MULTIPLE TREES DOWN ALONG HWY 321 NEAR FAIRFIELD/RICHLAND COUNTY LINE. HWY 321 IS PASSABLE. TIME ESTIMATED BY RADAR. |
| Apr 15, 2:40 PM EDT | TSTM WND DMG | Ridgeway, SC | OAK TREE ON HOUSE. TREES TWISTED DOWNTOWN RIDGEWAY. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 13 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 15, 12:13 PM EDT | Tornado Watch | SPC | 9 hr |
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 6.3 hours before the alert went out and 203 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 844 J/kg
- Mixed-layer CIN
- -13 J/kg
- Mixed-layer LCL
- 587 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 148 m²/s²
- 0-3 km storm-relative helicity
- 129 m²/s²
- Significant tornado parameter
- 0.6
- Supercell composite
- 4.5
The text
As transmitted.
432
WUUS52 KCAE 151818
SVRCAE
SCC017-039-063-071-079-151915-
/O.NEW.KCAE.SV.W.0015.180415T1818Z-180415T1915Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Columbia SC
218 PM EDT SUN APR 15 2018
The National Weather Service in Columbia has issued a
* Severe Thunderstorm Warning for...
Fairfield County in central South Carolina...
Northeastern Newberry County in central South Carolina...
Northwestern Calhoun County in central South Carolina...
Eastern Lexington County in central South Carolina...
Richland County in central South Carolina...
* Until 315 PM EDT.
* At 217 PM EDT, severe thunderstorms extended along the Fairfield
and Newberry County line southeastward and into the Columbia
area. Movement was northeast near 50 mph.
HAZARD...70 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to
mobile homes, roofs, and outbuildings.
* Locations impacted include...
Columbia, Lexington, West Columbia, Cayce, Irmo, Forest Acres,
Winnsboro, Springdale, St. Andrews, Dentsville, Oak Grove,
Woodfields, South Congaree, Pine Ridge, Gaston, Arcadia Lakes,
Woodfield, Fort Jackson, Five Points and Blythewood.
This includes the following highways...
Interstate 126 between mile markers 0 and 3.
Interstate 20 in South Carolina between mile markers 57 and 81.
Interstate 26 between mile markers 92 and 127.
Interstate 77 between mile markers 0 and 39.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection seek shelter inside a sturdy building and stay
away from windows.
&&
A Tornado Watch remains in effect until 700 PM EDT for central South
Carolina.
LAT...LON 3455 8109 3392 8071 3373 8108 3431 8138
3437 8151 3447 8151 3449 8149 3449 8146
3450 8142 3455 8143 3457 8142
TIME...MOT...LOC 1817Z 225DEG 45KT 3454 8149 3374 8111
HAIL...<.75IN
WIND...70MPH
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 15, 2:02 PM EDT, 16 minutes earlier.
Area forecast discussion, Apr 15, 2:02 PM EDT, 16 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
202 PM EDT Sun Apr 15 2018
.SYNOPSIS...
A strong cold front will cross the area this afternoon and
evening. Showers and thunderstorms will occur along and ahead of
the front with strong to severe thunderstorms possible. Dry
high pressure will return Monday through Wednesday. A moisture
limited cold front will cross the region Thursday.
&&
.NEAR TERM /THROUGH TONIGHT/...
Cold front currently impacting the area with severe
thunderstorms ongoing. With the instability and strong front
crossing the forecast area tornado watch 52 will remains in
effect through 7 pm. Main focus area over the next couple of
hours will be the central and eastern Midlands where current
convection will move into more unstable air. Wind gusts around
50 mph have been reported with several reports of trees down.
With the strong and gusty winds the lake wind advisory remains
in effect through 8 pm.
Rainfall rates with thunderstorms upstream have been in the one
half to one inch per hour range so localized flooding will also
be possible...mainly in flood prone areas.
The cold front will move east of the area this evening into
early tonight with precipitation ending. Clouds will persist
through the overnight and with cold advection overtaking the
region low temperatures will be in the mid 40s to around 50.
&&
.SHORT TERM /MONDAY THROUGH WEDNESDAY/...
A dry westerly flow associated with ridging along the Gulf Coast
will dominate through Wednesday. The pressure gradient between
this ridge and low pressure well to the north combined with
mixing will result in breezy conditions during the days. The NAM
and GFS Bufkit momentum transfer tool suggests gusts 20 to 25
knots. Followed a guidance consensus for the high temperature
forecast. Leaned toward the higher low temperature guidance
because of mixing.
&&
.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
The medium-range models indicate dry conditions with ridging
mainly dominating through Saturday. Little moisture is depicted
with a cold front Thursday. Moisture may increase Sunday in an
onshore flow and ahead of a frontal system. The GFS and ECMWF
ensemble mean supports pops less than 20 percent through
Saturday and 20 to 30 percent Sunday.
&&
.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
High confidence in restrictions as a strong cold front crosses
the region.
Cold front continues marching into the terminals along with
strong thunderstorms and gusty winds. Thunderstorms currently
crossing the area are producing very gusty and erratic winds
with reports around 50 knots. Main line of thunderstorms has
moved through AGS/DNL and will move into CAE/CUB/OGB between
19z and 20z...expect wind gusts around 50 knots as the
thunderstorms move through. Strongest thunderstorms will move
through the terminals in 2 to 3 hours with low cigs and SHRA
for several hours afterward. Front will move offshore this
evening with conditions improving through the evening and early
overnight hours. Winds will remain strong and gusty through the
entire period.
EXTENDED AVIATION OUTLOOK...Strong and gusty winds expected
through Monday.
&&
.CAE WATCHES/WARNINGS/ADVISORIES...
GA...Lake Wind Advisory until 8 PM EDT this evening for GAZ040-
063>065-077.
SC...Lake Wind Advisory until 8 PM EDT this evening for SCZ015-016-
018-020>022-025>031-035>038-041.
&&Hazardous weather outlook, Apr 15, 12:22 PM EDT, 1 hour 56 minutes before
Hazardous Weather Outlook National Weather Service Columbia SC 1222 PM EDT Sun Apr 15 2018 GAZ040-063>065-077-SCZ015-018-020>022-025>028-030-035>037-041-161630- Lincoln-McDuffie-Columbia-Richmond-Burke-Lancaster-McCormick- Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-Aiken- Barnwell-Orangeburg-Calhoun-Bamberg- 1222 PM EDT Sun Apr 15 2018 ...TORNADO WATCH 52 IN EFFECT UNTIL 7 PM EDT THIS EVENING... ...LAKE WIND ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for the Midlands of South Carolina and the Central Savannah River area of Georgia. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Tornado Watch. Lake Wind Advisory. A strong cold front will move through the area this afternoon and evening accompanied by a band of showers and thunderstorms. Some of the thunderstorms could be severe with tornadoes and damaging winds the primary threats. Small hail and locally heavy rainfall capable of producing minor flooding are also possible. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. SCZ016-029-031-038-161630- Chesterfield-Lee-Sumter-Clarendon- 1222 PM EDT Sun Apr 15 2018 ...LAKE WIND ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for the Midlands of South Carolina and the Central Savannah River area of Georgia. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Lake Wind Advisory. A strong cold front will move through the area this afternoon and evening accompanied by a band of showers and thunderstorms. Some of the thunderstorms could be severe with damaging winds the primary threat. However, isolated tornadoes, hail, locally heavy rainfall capable of producing minor flooding is possible. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Apr 15, 1:34 PM EDT, 44 minutes before
Special Weather Statement
National Weather Service Columbia SC
134 PM EDT SUN APR 15 2018
SCZ020-026-151800-
Newberry SC-Saluda SC-
134 PM EDT SUN APR 15 2018
...Strong Thunderstorms Will Impact Portions of southeastern Newberry
and central Saluda Counties Until 200 PM EDT....
At 134 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm near Saluda, or 11 miles northwest of
Batesburg...moving northeast at 40 mph.
HAZARD...gusty winds 40 to 50 mph.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects.
Some locations in the path of this storm include...
Newberry, Saluda, Prosperity, Little Mountain and Silverstreet.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify. Monitor NOAA Weather Radio, local radio and
television stations for additional information and possible warnings
from the National Weather Service.
A tornado watch is in effect. Thunderstorms can produce tornadoes
suddenly, sometimes with little or no warning. Be alert for rapidly
changing weather conditions and be ready to act quickly if severe
weather is observed or a warning is issued.
&&
This includes Interstate 26 between mile markers 68 and 89.
LAT...LON 3420 8134 3418 8140 3414 8143 3412 8143
3389 8173 3410 8184 3440 8165
TIME...MOT...LOC 1734Z 222DEG 37KT 3400 8170
CJRLocal storm report, Apr 15, 1:46 PM EDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
146 PM EDT SUN APR 15 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0129 PM TSTM WND DMG 3 NW AIKEN 33.57N 81.77W
04/15/2018 AIKEN SC LAW ENFORCEMENT
TREE IN ROADWAY GREGG HWY AND UNIVERSITY
LANE. TIME ESTMD BY RADAR.
&&
DALocal storm report, Apr 15, 1:47 PM EDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
147 PM EDT SUN APR 15 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0103 PM TSTM WND DMG 9 NE PARKSVILLE 33.87N 82.09W
04/15/2018 EDGEFIELD SC LAW ENFORCEMENT
SC HIGHWAY PATROL REPORTED TREES DOWN AT
WALKER ROAD AND WHITE ROAD.
&&
AWPLocal storm report, Apr 15, 1:50 PM EDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
150 PM EDT SUN APR 15 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0112 PM TSTM WND GST 5 SSE AUGUSTA 33.38N 81.97W
04/15/2018 M52 MPH RICHMOND GA OFFICIAL NWS OBS
CORRECTS PREVIOUS TSTM WND GST REPORT FROM 5
SSE AUGUSTA. WIND GUST 52 MPH AT AUGUSTA
BUSH FIELD.
&&
AWPLocal storm report, Apr 15, 2:04 PM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
204 PM EDT SUN APR 15 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0138 PM TSTM WND DMG 3 SSW WILLISTON 33.37N 81.45W
04/15/2018 BARNWELL SC LAW ENFORCEMENT
TREES IN ROADWAY FELLOWSHIP ROAD AT
MOONLIGHT ROAD. TIME ESTMD BY RADAR.
&&
DALocal storm report, Apr 15, 2:06 PM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
206 PM EDT SUN APR 15 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0143 PM TSTM WND DMG 5 NNE SNELLING 33.30N 81.41W
04/15/2018 BARNWELL SC LAW ENFORCEMENT
TREES IN ROADWAY REPORTED ON HIGHWAY 278 AT
ORCHARD ROAD. TIME ESTMD BY RADAR.
&&
DAThe office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 15, 3:56 AM EDT | Lake Wind Advisory | CAE | Aiken, Bamberg, Barnwell, Calhoun, Chesterfield, Clarendon and 10 more | 40 hr |
| Apr 15, 10:54 AM EDT | Special Weather Statement | CAE | McCormick | 21 min |
| Apr 15, 12:31 PM EDT | Special Weather Statement | CAE | Aiken, Edgefield | 44 min |
| Apr 15, 12:41 PM EDT | Severe Thunderstorm Warning | CAE | Aiken, Edgefield | 34 min |
| Apr 15, 1:12 PM EDT | Severe Thunderstorm Warning | CAE | Aiken, Barnwell | 33 min |
| Apr 15, 1:34 PM EDT | Special Weather Statement | CAE | Newberry, Saluda | 26 min |
| Apr 15, 1:42 PM EDT | Severe Thunderstorm Warning | CAE | Aiken, Lexington, Newberry, Saluda | 48 min |
| Apr 15, 2:09 PM EDT | Tornado Warning | CAE | Lexington | 21 min |
| Apr 15, 2:13 PM EDT | Severe Thunderstorm Warning | CAE | Aiken, Bamberg, Barnwell, Calhoun, Lexington, Orangeburg | 62 min |
| Apr 15, 2:23 PM EDT | Areal Flood Advisory | CAE | Fairfield, Lexington, Newberry, Richland | 2 hr |
| Apr 15, 2:40 PM EDT | Severe Thunderstorm Warning | CAE | Fairfield, Kershaw, Lancaster, Richland | 65 min |
| Apr 15, 2:43 PM EDT | Tornado Warning | CAE | Fairfield | 17 min |
| Apr 15, 2:51 PM EDT | Tornado Warning | CAE | Fairfield, Lancaster | 24 min |
| Apr 15, 3:01 PM EDT | Severe Thunderstorm Warning | CAE | Kershaw, Lancaster | 59 min |
| Apr 15, 3:32 PM EDT | Severe Thunderstorm Warning | CAE | Calhoun, Clarendon, Kershaw, Lee, Orangeburg, Richland and 1 more | 58 min |
| Apr 15, 3:48 PM EDT | Severe Thunderstorm Warning | CAE | Chesterfield | 72 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.